Colorado, 2019Wildfire in Colorado, September 28 to 30, 2019
September 28 to 30, 2019 · NWS GJT · 1 event in 1 county or zone
A lightning strike most likely ignited a wildfire about 7 miles west-northwest of Meeker.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike most likely ignited a wildfire about 7 miles west-northwest of Meeker.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 28, 10:46 AM MST, 40 minutes earlier.
Area forecast discussion, Sep 28, 10:46 AM MST, 40 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1146 AM MDT Sat Sep 28 2019
.SHORT TERM...(Today through Sunday)
Issued at 448 AM MDT Sat Sep 28 2019
Showers and a handful of embedded thunderstorms were decreasing
over northeast Utah and portions of the central mountains and
northwest Colorado early this morning. This activity appeared to
be the result of weak overrunning of a stationary boundary across
the north in concert with a weak mid-level shortwave and jet
divergence.
Models, to varying degrees, indicated much of this activity will
be north and east of the area by sunrise. During the remainder of
the day a mid-level closed low deepens as it digs southward over
the Pacific Northwest. This results in a tightening of the
pressure gradient which will drive breezy/windy southwest winds
across the area this afternoon and into the evening. Winds may be
enhanced by light showers or virga depicted in an otherwise
moderately dry southwest flow. The previous shift hoisted a Wind
Advisory for portions of eastern Utah and northwest Colorado
which remains on track according to latest model guidance.
Expect winds to decrease below advisory criteria this evening but
remain breezy for many locations during the remainder of the night
as the pressure gradient strengthens further. This comes in
response to a deepening of the low over the Pacific Northwest in
conjunction with a vigorous shortwave trough moving through its
base. Lift associated with this shortwave trough is expected to
generate nocturnal showers tonight, mainly over northeast Utah and
over the San Juan Mountains in southwest Colorado.
Wind remains a central part of the forecast on Sunday as the
gradient remains tight across the region. Latest guidance
suggested most areas will be windier than today and therefore
hoisted another set of Wind Advisories from 10 AM through 9 PM
Sunday which is expected to impact a larger portion of the
forecast area. Again, isolated to scattered showers and virga are
likely to enhance wind gusts as the subcloud layer remains dry.
Above normal warmth will linger across the region today while
advection of cooler air ahead of the Pacific Northwest low
combines with increased clouds and showers to bring highs closer
to seasonal norms on Sunday. In contrast, tonight's lows should be
a bit milder as winds are expected to persist during much of the
night.
.LONG TERM...(Sunday night through Friday)
Issued at 448 AM MDT Sat Sep 28 2019
The quasi-stationary low pressure system over the northwestern
U.S. develops a positive tilt on Monday as the jet on its eastern
flank stretches it to the northeast. The airmass over the region
becomes drier during this time frame, though the pressure gradient
remains strong and additional wind advisories may be needed
Monday. The trough persists over the Northwest Tuesday, though
models indicated it will be filling in resulting in less wind.
The next system developing over the eastern Pacific finally begins
to move the Northwest trough eastward across the northern Rockies
Tuesday night and Wednesday. This will drive the cold front
mentioned previously from northwest to southeast across the area,
though the trough passage will otherwise be largely unnoticeable
due to a lack of shower activity as atmospheric moisture lacking.
A transient ridge moves overhead Wednesday night into Thursday
before flow returns to the southwest Thursday afternoon.
The next chance for precipitation arrives Friday as a fast moving
Pacific trough sweeps rapidly across the Great Basin and over the
forecast area. Models suggest moisture return ahead of the trough
will bring a chance for showers and embedded thunderstorms during
the day.
Temperatures will hover near normal during much of the week ahead.
However, the passage of the cold front mentioned previously on
Tuesday night into Wednesday is expected to bring cooler than
normal highs Wednesday afternoon.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1146 AM MDT Sat Sep 28 2019
Very strong Southwest gradient winds will be mixed to the surface
through the afternoon with gusts of 30 to 40 mph common in many
valley locations. As sunsets some of the valleys will see these
winds decrease a bit leading to areas of llws with 40kt winds
aloft. Lower valleys along the CO/UT border should see strong
winds persist through the overnight hours. Stronger winds return
for Sunday. Expect ridgetop and mountain wave turbulence through
the next 24 hours and beyond as well.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 9 PM MDT this evening for COZ001>003.
Wind Advisory from 10 AM to 9 PM MDT Sunday for COZ001>003-
006>009-011-017-020.
UT...Wind Advisory until 9 PM MDT this evening for UTZ024-025-027.
Wind Advisory from 10 AM to 9 PM MDT Sunday for UTZ022-025-
027>029.
&&
SHORT TERM...NL
LONG TERM...NL
AVIATION...TGJTHazardous weather outlook, Sep 28, 4:01 AM MST, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
501 AM MDT Sat Sep 28 2019
COZ001>014-017>023-UTZ022>025-027>029-291115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
501 AM MDT Sat Sep 28 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Strong southwest winds will buffet the area this afternoon and
evening. Sustained winds from 15 to 30 MPH with gusts as high as
45 to 55 MPH are expected across portions of northeast Utah and
northwest Colorado. In addition, isolated to scattered
thunderstorms are expected, mainly over the higher terrain of
northeast Utah.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Strong southwest winds will redevelop on Sunday and are expected
to range from 20 to 35 MPH with gusts of 50 to 60 MPH over a
large portion of eastern Utah and northwest Colorado. Isolated
thunderstorms are possible in the afternoon.
Relatively quiescent weather is expected Monday through Thursday
before the next system brings a chance for thunderstorms on
Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.
Wildfire, Central Yampa River Basin
- When
- September 28, 11:26 AM MST to September 30, 11:59 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
The Jordan Fire began at the end of September, most likely due to lightning, about 7 miles west-northwest of Meeker. High winds allowed the fire to quickly grow to 159 acres before it was contained in early October.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Lightning Strike in Kansas, September 28 to 29, 20191 death · 2 events
- Rip Current in North Carolina, September 28, 20191 death · 1 event
- Flash Flooding and Flooding in Iowa, September 28 to 30, 2019$250,000 · 1 in hail · 12 events
- High Wind in Montana, September 28, 2019$350,000 · 52 kt wind · 2 events
- Hail and Damaging Wind in Pennsylvania, September 28, 20196 injured · 1.5 in hail · 7 events
- Flash Flooding and Hail in Missouri, September 28 to 29, 2019$50,000 · 1 in hail · 6 events
- High Wind and Strong Wind in Colorado, September 28 to 29, 2019$31,000 · 70 kt wind · 8 events
- Damaging Wind in Kansas, September 28, 2019$25,000 · 52 kt wind · 1 event
- Blizzard and Winter Storm in Montana, September 28 to 30, 201919 events
- Hail and Damaging Winds in Virginia, September 28, 2019$13,000 · 1.75 in hail · 8 events
- Heavy Snow and Winter Weather in Washington, September 28 to 29, 201912 events
- Flash Flooding and Flooding in Missouri, September 28 to 29, 201956 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852003.